Wisconsin, 2012Hail in Wisconsin, August 7, 2012
August 7, 2012 · NWS MKX · 1 event in 1 county or zone
moving into a hot, unstable air mass over southeastern Wisconsin produced scattered strong to severe thunderstorms during the late afternoon hours of August 7th. High temperatures rose to around 90 degrees, with dew point rising to the lower to middle 60s in eastern sections due to a lake breeze bringing in moisture off Lake Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front...moving into a hot, unstable air mass over southeastern Wisconsin produced scattered strong to severe thunderstorms during the late afternoon hours of August 7th. High temperatures rose to around 90 degrees, with dew point rising to the lower to middle 60s in eastern sections due to a lake breeze bringing in moisture off Lake Michigan. The lake breeze also enhanced low level convergence, aiding the overall forcing along the front for thunderstorm development. Surface-based CAPE values were between 2,000 and 3,000 J/kg, with steep mid-level lapse rates and sufficient bulk shear to support the sustained updrafts needed to produce large hail. The thunderstorms produced large hail up to 1.50 inch in diameter that damaged trees, vehicles, homes and outdoor equipment in Kewaskum in Washington County, with reports of smaller hail between 1/4 inch and 3/4 inch in Fond Du Lac and Dodge counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 7, 2:38 PM CST, 22 minutes earlier.
Area forecast discussion, Aug 7, 2:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 PM CDT TUE AUG 7 2012
.SHORT TERM...
TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM TO HIGH
LINGERING CLOUDS SOUTHEAST NEAR THE EXITING FRONT WILL DIMINISH
EARLY THIS EVENING. SKIES THEN EXPECTED TO BE CLEAR THROUGH THE
NIGHT. SHOULD SEE INCREASING MID AND HIGH LEVEL CLOUDS FROM THE WEST
THROUGH THE DAY WEDNESDAY AS A WEAK UPPER LEVEL WAVE APPROACHES. MAY
KICK OFF A SHOWER/STORM OR TWO ACROSS THE WESTERN FORECAST AREA IN
THE AFTERNOON...SO KEPT SLIGHT CHANCE POPS GOING. CUT BACK HIGH
TEMPS A BIT FOR TOMORROW DUE TO THE INCREASING CLOUDS...PARTICULARLY
IN THE WEST. STILL SHOULD BE NEAR NORMAL HIGHS MOST PLACES...EXCEPT
FOR IN THE EAST WITH ONSHORE WINDS ALL DAY KEEPING THINGS COOLER.
WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM
A SHORTWAVE TROUGH WILL MOVE FROM ERN IA INTO CENTRAL IL WED NT
WITH AN ASSOCIATED SFC TROUGH MOVING SEWD ALONG THE MO RIVER
VALLEY. MEANWHILE AN UNSEASONABLY STRONG SHORTWAVE TROUGH WILL
MOVE SWD FROM CANADA INTO NRN MN BY 12Z THU AND TRACK ALONG THE MS
RIVER THROUGH THU EVENING. LOW TO MID LEVEL FRONTOGENESIS BEING
AIDED BY INCREASING DIFF CVA WILL BRING SHOWERS AND TSTORMS TO THE
AREA. PWS WILL RANGE FROM 1.1 TO 1.5 INCHES WITH EXPECTED RAINFALL
AMOUNTS OF 0.50-1.00 INCHES. THE HIGHER TOTALS WILL BE IN SE WI
OVER THE LAKE COUNTIES. A WARM LAKE MI WILL AID IN PCPN EFFICIENCY
DUE TO GREATER MOISTURE/INSTABILITY. THE UPPER LOW WILL MOVE AWAY
ON FRIDAY WITH DRY AIR AND COLD ADVECTION....BUT LAKE EFFECT
SHOWERS COULD LINGER IN FAR SE WI FOR FRI AM. OTHERWISE PARTLY
CLOUDY TO MO SUNNY SKIES AND PLEASANT TEMPS ARE EXPECTED.
.LONG TERM...
SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM
A WEAK NW FLOW ALOFT WILL PREVAIL THROUGH THE PERIOD ALONG WITH WEAK
SFC HIGH PRESSURE. A SLIGHT CHANCE OF TSTORMS IS FORECAST FOR SUN
AFTERNOON OVER SOUTH CENTRAL WI AND OVER ALL OF SRN WI FOR SUN NT AS
A WEAK SHORTWAVE TROUGH TRAVERSES ACROSS SRN WI. TEMPERATURES WILL BE
NEAR NORMAL FOR MUCH OF THE PERIOD.
&&
.AVIATION/00Z TAFS/...
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH WEDNESDAY. CLOUDS AND
SHOWERS SHOULD DECREASE LATE THIS AFTERNOON INTO EARLY EVENING AS
COLD FRONT EXITS TO THE SOUTHEAST. UNTIL THEN...AN ISOLATED SHOWER
OR STORM STILL POSSIBLE...THE BEST CHANCE IN THE EAST WHERE LOW
LEVEL CONVERGENCE WILL BE BETTER DUE TO THE LAKE BREEZE.
CLEAR SKIES THEN LATER IN THE EVENING AND OVERNIGHT...WITH
INCREASING MID AND HIGH LEVEL CLOUDS TOMORROW AS AN UPPER LEVEL WAVE
APPROACHES. MAY SEE AN ISOLATED SHOWER/STORM FROM MADISON WESTWARD
IN THE AFTERNOON AS THE WAVE DRAWS NEAR.
&&
.MARINE...
IN THE WAKE OF A PASSING COLD FRONT...BREEZY NORTHEAST WINDS WILL
LIKELY BUILD WAVES UP TO 2 TO 4 FEET...THOUGH LIKELY STAYING BELOW
SMALL CRAFT ADVISORY LEVELS. THE BIGGER CONCERN ARRIVES THURSDAY
NIGHT THROUGH FRIDAY NIGHT...IN THE WAKE OF ANOTHER PASSING COLD
FRONT AND LOW PRESSURE SYSTEM. STRONGER NORTHEAST WINDS AND LARGE
WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY LEVELS. IN
ADDITION...COOLER AIR MOVING OVER THE WARM WATERS OF LAKE MICHIGAN
MAY RESULT IN SOME WATER SPOUTS THURSDAY AND THURSDAY NIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TONIGHT/WEDNESDAY AND AVIATION/MARINE...DDV
WEDNESDAY NIGHT THROUGH TUESDAY...GEHRING
Hazardous weather outlook, Aug 7, 2:27 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 AM CDT TUE AUG 7 2012
WIZ046-047-051-052-056>060-062>072-080830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
327 AM CDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY
EVENING AS LOW PRESSURE MOVES THROUGH WISCONSIN. NO SEVERE WEATHER
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEK.
LMZ643>646-080830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
327 AM CDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY.
WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY LEVELS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY
EVENING AS LOW PRESSURE MOVES THROUGH WISCONSIN. NO SEVERE WEATHER
IS EXPECTED.
THERE IS ALSO A CHANCE FOR WATER SPOUTS LATE THURSDAY AFTERNOON
AND THURSDAY NIGHT AS MUCH COOLER AIR FLOWS OVER THE WARM WATERS
OF LAKE MICHIGAN.
NORTHEAST WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT CRITERIA
THURSDAY NIGHT THROUGH FRIDAY NIGHT IN THE WAKE OF A PASSING LOW
PRESSURE SYSTEM.
DAVIS
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 7, 2:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
351 PM CDT TUE AUG 7 2012
WIZ059-060-072145-
OZAUKEE-WASHINGTON-
351 PM CDT TUE AUG 7 2012
...STRONG THUNDERSTORMS MOVING INTO NORTHERN WASHINGTON AND OZAUKEE
COUNTIES...
AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEWASKUM TO 10 MILES
NORTH OF SAUKVILLE...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
FREDONIA AND BELGIUM BY 410 PM CDT...
WEST BEND AIRPORT AND HARRINGTON BEACH STATE PARK BY 415 PM CDT...
NEWBURG BY 425 PM CDT...
PORT WASHINGTON AND SAUKVILLE BY 440 PM CDT...
GRAFTON AND CEDARBURG BY 445 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
GEHRING
Hail, Washington
- When
- August 7, 3:00 PM CST to 3:05 PM CST
- Where
- Washington County, Kewaskum
- Measured
- 1.75 in hail
- Property damage
- $2.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.520, -88.220
A trained spotter reported large hail, between 1 1/4 inch and 1 1/2 inch in diameter that fell in Kewaskum. The 5-8 minute hail storm was the worst to hit Kewaskum in many years. Roughly 200 vehicles suffered damage from the hail, as well as many homes, condos, apartments and outdoor equipment. Hail damage to vehicles was about $250,000, and about $1.75 M to buildings and equipment. This information was supplied by local auto-body shops and insurance companies and is a broad estimate.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
- Flash Flooding in North Carolina, August 7, 2012$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407773.